Delaware, 2004

Strong Wind in Delaware, April 4, 2004

April 4, 2004 · NWS PHI · 4 events in 4 counties and zones

The pressure difference (gradient) between an intensifying low pressure system south of Cape Cod, Massachusetts and a high pressure system over the western Great Lakes produced wind gusts to around 45 mph during the evening of the 4th in Delaware. The peak wind gust at the New Castle County Airport was 43 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The pressure difference (gradient) between an intensifying low pressure system south of Cape Cod, Massachusetts and a high pressure system over the western Great Lakes produced wind gusts to around 45 mph during the evening of the 4th in Delaware. The peak wind gust at the New Castle County Airport was 43 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 4, 3:05 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 4, 3:05 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT SUN APR 4 2004

.SYNOPSIS...
UPPER LEVEL TROUGH LINGERS OVER EASTERN U.S. WELL INTO MONDAY
BEFORE LIFTING NORTHEAST AS FLOW BECOMES NORTHWEST. TEMPERATURES
ARE EXPECTED TO MODERATE BY MIDWEEK AS A RESULT.
&&

.DISCUSSION...
COLD FRONT PASSED OVER THE OFFICE EARLY THIS AFTERNOON...ACCOMPANIED
BY A THUNDERSTORM AS PROPERLY FORECAST BY THE MIDNIGHT CREW. PRECIP
WITH THIS FRONT BEGAN AS RAIN...THEN CHANGED OVER TO SNOW (AND BACK
TO RAIN IN THE SOUTH). SNOW SHOWERS...FLURRIES...AND RAIN SHOWERS
WILL LINGER INTO THIS EVENING BUT PRECIP IS EXPECTED TO END BY
AROUND MIDNIGHT MOST LOCATIONS EXCEPT FOR THE NORTHERN TIER COUNTIES
IN THE PHI CWA. AROUND AN INCH ACCUMULATION IS STILL POSSIBLE IN
FAVORED LOCATIONS IN THOSE NORTHERN COUNTIES...WITH LITTLE OR NO
ACCUMULATION ELSEWHERE. COLDER TEMPERATURES AND WINDY CONDITIONS
WILL BE THE CENTRAL THEME TONIGHT. WINDS IN THE RANGE OF 20 TO 30
MPH WITH GUSTS AROUND 45 MPH ARE EXPECTED TONIGHT. THESE ARE
MARGINAL SPEEDS FOR A WIND ADVISORY...BUT NO DOUBT SOME HIGHER GUSTS
COULD WORK THEIR WAY TO THE SURFACE DURING THE EVENING HOURS...SO
WIND ADVISORY CONTINUES UNTIL 10 PM. EVENING FORECASTERS CAN TAKE A
SECOND LOOK THEN TO SEE IF CONDITIONS WARRANT EXTENDING THE ADVISORY
THROUGH THE OVERNIGHT HOURS. COLDER AIR TEMPERATURES ASSOCIATED WITH
THESE WINDS WILL MAKE IT FEEL VERY COLD.

WINDS CONTINUE MONDAY INTO TUESDAY...SLOWLY DIMINISHING ALONG THE
WAY. SKIES WILL CLEAR FROM SOUTHWEST TO NORTHEAST 0N MONDAY IN THE
WAKE OF THE DEPARING LOW. TUESDAY MIGHT ACTUALLY TURN OUT TO BE A
SOMEWHAT DECENT DAY...ALTHOUGH STILL A LITTLE ON THE BREEZY
SIDE...AND WITH TEMPERATURES MODERATING JUST A BIT BY THEN...IT WILL
SEEM A LOT BETTER THAN MONDAY

TEMPS THROUGH DAY 3 NOT TO DIFFERENT FROM THE PREV FORECAST. SOME
MORE SIGNIFICANT CHANGES WERE MADE DAY 3.5 THROUGH 7. NEXT CHANCE OF
PRECIP (MOSTLY IN THE LIQUID FORM) EXPECTED TUES NIGHT INTO
WED...THEN AGAIN THU AND FRI.

GALES REMAIN IN EFFECT ON THE DELAWARE BAY AND THE OCEAN.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 17 37 17 47 / 50 10 10 10
ABE 24 43 22 54 / 50 10 10 10
RDG 25 44 23 55 / 50 10 10 10
PHL 28 44 27 57 / 20 10 10 10
12N 15 34 15 52 / 20 10 10 10
SMQ 24 44 21 54 / 20 10 10 10
TTN 26 44 24 57 / 20 10 10 10
MIV 26 45 23 56 / 20 10 10 10
N55 29 44 26 55 / 20 10 10 10
ACY 27 44 23 56 / 20 10 10 10
ILG 27 45 26 55 / 20 10 10 10
DOV 26 45 26 56 / 20 10 10 10
GED 27 45 27 56 / 20 10 10 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVY THIS EVE PAZ054/055/060>062/067>071.
NJ...WIND ADVY THIS EVE NJZ001/007>010/012>013/015>023.
DE...WIND ADVY THIS EVE DEZ001>003.
MD...WIND ADVY THIS EVE MDZ008/012/015/019/020.
MARINE/OCEAN...GALE WARNING.
MARINE/DEL BAY...GALE WARNING.

24/24
Hazardous weather outlook, Apr 4, 3:38 AM EST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 AM EDT SUN APR 4 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-040837-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
438 AM EDT SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR
INLAND LOCATIONS AND GALE WARNINGS ARE IN EFFECT ALONG THE COASTAL
WATERS. PLEASE REFER TO WWUS71 FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches / X E Sussex

When
April 4, 8:00 PM EST to 11:00 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
April 4, 8:00 PM EST to 11:00 PM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
April 4, 8:00 PM EST to 11:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
April 4, 8:00 PM EST to 11:00 PM EST
Where
New Castle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393015, 5393016, 5393017, 5393018.